Hail, Boulder
- When
- July 28, 8:00 PM MST
- Where
- Boulder County, 2.07 mi S of Niwot
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.070, -105.170
A severe thunderstorm produced quarter size hail near Agate.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced quarter size hail near Agate.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 28, 1:35 PM MST, 6 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 235 PM MDT TUE JUL 28 2009 .SHORT TERM...AMS HAS BEEN TO COOL SO FAR THIS AFTN TO PRODUCE MUCH IN THE WAY OF TSTMS. SFC BASED CAPES GENERALLY IN THE 400-800 J/KG RANGE WITH LITTLE IN THE WAY OF CIN LEFT. SHOULD SEE SCT SHOWERS DEVELOP THE REST OF THIS AFTN...BUT WL DROP TSTM COVERAGE TO ISOLD. WEAK QG ASCENT WILL BE OVER THE AREA OVRNGT AS A SYSTEM OVER MONTANA SLIDES TO THE SOUTHEAST. MSTR WL RMN IN PLACE OVERNIGHT SO WL KEEP THE MENTION OF ISOLD SHOWERS IN THE GRIDS AS WELL. A COLD FRONT ASSOCIATED WITH THE SYSTEM WILL MOVE INTO THE URBAN CORRIDOR IN THE 15-18Z TIME FRAME WEDNESDAY MORNING. COULD SEE SHOWERS DEVELOPING ALONG THE FRONT AS IT SLIDES SOUTH WEDNESDAY MORNING. LOW LEVEL UPSLOPE WILL DEVELOP IN ITS WAKE. FCST SOUNDINGS WEDNESDAY AFTN RANGE FM 400-800 J/KG SO AGAIN MARGINAL INSTBY. WL STICK WITH SCT COVERAGE ON THE SHOWERS BUT PROSPECTS OF TSTMS DOES NOT LOOK THAT GREAT DURING THE DAY. WL AGAIN GO WITH ISOLD TSTM COVERAGE. PW VALUES AROUND ONE INCH...SO HEAVY RAIN WOULD AGAIN BE THE MAIN THREAT...ESPECIALLY ALONG THE FRONT RANGE FOOTHILLS AND PALMER DIVIDE AREAS. FORCING ALOFT IS GENERALLY SUBSIDENT AOA 700 MB UNTIL WEDNESDAY EVENING...SO PCPN WILL HAVE TO RELY ON LOW LVL UPSLOPE AND AFTN HEATING. SHUD SEE MAX TEMPERATURES SIMILAR TO TODAY SO AGAIN VERY COOL VS SEASONAL NORMS. .LONG TERM...COMBINATION OF DEEP MOIST UPSLOPE TO AROUND 700 MB AND MODEST QG VERTICAL VELOCITIES SUPPORT A DECENT CHANCE FOR RAIN WEDNESDAY EVENING...PARTICULARY ALONG FOOTHILLS AND ADJACENT PLAINS. SHEAR AND LAPSE RATES NOT FAVORABLE FOR ORGANIZED STORMS...BUT ENOUGH TO KEEP A CHANCE OF STORMS. QG ASCENT MOVES EAST OF AREA OVERNIGHT... DECREASING THE CHANCES FOR RAIN. ABUNDANT LOW LEVEL MOISTURE AND UPSLOPE EAST OF THE MOUNTAINS SUPPORT THE DEVELOPMENT OF FOG DURING THE EARLY MORNING HOURS THURSDAY. BY 18Z...THE AIRMASS BECOMES SUBSIDENT AND DRIES OUT ACCORDING TO THE NAM CROSS SECTIONS THUS LIMITING THE CHANCES FOR STORMS. THIS PATTERN COULD BE A BIT OVERDONE...BUT THAT SUBSIDENCE SHOWS UP NICELY IN THE QG VERTICAL VELOCITY PROGS. WILL KEEP THE CURRENT CHANCE POPS FOR MOUNTAINS FOOTHILLS AND ADJACENT PLAINS...THOUGH MAY BE A BIT ROBUST. THE SLIGHT CHANCE POPS FOR AREAS FURTHER EAST SEEM ON TRACK. WHATEVER ACTIVITY THAT DEVELOPS THURSDAY AFTERNOON SHOULD BE GONE BY MIDNIGHT. TEMPERATURE AND THICKNESS PROGS SUGGEST THURSDAYS HIGHS IN THE LOWER 70S ACROSS THE PLAINS...WHICH IS NOW IN LINE WITH THE BOTH THE NAM AND GFS GUIDANCE VALUES. CURRENT TEMPERATURE GRIDS INDICATE LOWER 70S...WHICH SEEMS REASONABLE AT THIS POINT. ON FRIDAY...MODELS INDICATE FAIRLY DRY AND STABLE AIRMASS ACROSS AREA AS UPPER LEVEL RIDGE BEGINS TO MOVE INTO THE GREAT BASIN. CROSS SECTIONS SHOW MOST OF MOISTURE AROUND 700 MB. STILL ENOUGH MOISTURE AND MID LEVEL INSTABILITY FOR A SLIGHT CHANCE OF STORMS DURING THE AFTERNOON. TEMPERATURE AND THICKNESS PROGS SUGGEST HIGHS ACROSS THE PLAINS WARMING INTO THE 80S...WHICH SEEMS REASONABLE. THIS PATTERN EXPECTED TO PERSIST INTO THE WEEKEND AND THE BEGINNING OF NEXT WEEK...WITH A SLIGHT CHANCE FOR STORMS EACH AFTERNOON AND EVENING. MEDIUM RANGE MODELS...PARTICULARLY THE GFS...SUGGEST PASSAGE OF A COLD FRONT SATURDAY MORNING AND AGAIN TUESDAY MORNING...WHICH COULD BRING COOLER TEMPERATURES AND A BETTER CHANCE FOR STORMS. FOR NOW...WILL HOLD OFF ON ANY CHANGES AT THIS POINT AND WAIT TO SEE WHAT THE UPCOMING MODEL RUNS SUGGEST. && .AVIATION...WEAK NNELY SFC WINDS WILL CONTINUE THRU ERLY EVENING THEN TRANSTION TO DRAINAGE. COOL AMS HAS PREVENTED THE DEVELOPMENT OF TSTMS SO FAR THIS AFTN. THREAT MAY MORE IN THE WAY OF LIGHT RAIN SHOWERS VS TSTMS. WL KEEP THE MENTION OF TSTSM IN THE VICINITY UNTIL 01Z. MVFR CIGS MAY DEVELOP OVERNIGHT WITH THE POTENTIAL FOR SOME LOW STRATUS OR FOG LATE. WITH ALL THE CLOUD COVER AROUND DO NOT EXPECTED THE VSBYS TO BE AS LIMITED AS THIS MORNING. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. COOPER/D-L
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1050 AM MDT TUE JUL 28 2009 COZ030>051-291200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1050 AM MDT TUE JUL 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. THE STRONGER STORMS WILL PRODUCE HEAVY RAIN...GUSTY WINDS TO 50 MPH AND SMALL HAIL. THE MAJORITY OF THE STORMS WILL REMAIN BELOW SEVERE LIMITS TODAY DUE TO MARGINAL INSTABILITY ALONG WITH THE COOLER TEMPERATURES. ONE OR TWO STORMS HOWEVER COULD STILL PRODUCE HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN UNSEASONABLY COOL AND MOIST WEATHER PATTERN WILL CONTINUE OVER THE OUTLOOK AREA THROUGH THE END OF THE WEEK...PARTICULARLY EAST OF THE MOUNTAINS. A SERIES OF FRONTAL SURGES COUPLED WITH THE PASSAGE OF UPPER LEVEL WEATHER DISTURBANCES WILL BRING CONSIDERABLE CLOUDINESS...SCATTERED SHOWERS AND MUCH COOLER TEMPERATURES TO THE PLAINS WEDNESDAY AND THURSDAY. WARMER TEMPERATURES ARE EXPECTED OVER THE WEEKEND BUT...THE CHANCE OF AFTERNOON SHOWERS WILL LINGER EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY OR TONIGHT. COOPER/DANKERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 847 PM MDT TUE JUL 28 2009 COZ035-039-290330- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY CO-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO- 847 PM MDT TUE JUL 28 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BOULDER COUNTY AT 846 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL...AND WIND GUSTS TO AROUND 50 MPH. THIS STORM WAS LOCATED 11 MILES NORTHWEST OF NIWOT...OR 31 MILES SOUTHWEST OF FORT COLLINS...MOVING SOUTHEAST AT 25 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO NIWOT... LAFAYETTE...LONGMONT AND NORTHEASTERN BOULDER. THIS STORM WILL ALSO PRODUCE A SHORT PERIOD OF TORRENTIAL RAIN...UP TO AN INCH IN 20 MINUTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. && LAT...LON 4018 10505 3996 10506 4014 10539 4024 10535 TIME...MOT...LOC 0246Z 299DEG 23KT 4016 10532 GIMMESTAD
The Denver radar (KFTG), 62 km away, was scanning. The volume nearest the first event began at 02:59 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182125, 182126.